Indiana, 2003Damaging Wind in Indiana, May 5, 2003
May 5, 2003 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 2:30 AM CST, 1 hour earlier.
Area forecast discussion, May 5, 2:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT MON MAY 5 2003
FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER TODAY AND TONIGHT.
ISOLATED CONVECTION EARLIER THIS MORNING THAT BRIEFLY PRODUCED SOME
SEVERE WEATHER IN RIPLEY COUNTY HAS DIED DOWN CONSIDERABLY...BUT MAY
SEEM SOME MINOR CONVECTIVE ACTIVITY THROUGH SUNRISE. LOW CLOUDS ARE
MOVING BACK TO THE NORTHWEST ACROSS SOUTHERN PORTIONS OF THE
AREA...AS SOUTHEAST WINDS DEVELOP NORTHWARD. THIS IS IN LINE WITH
MODEL FORECASTS OF THE SURFACE BOUNDARY SHIFTING TO OUR NORTH AND
STRENGTHENING ESPECIALLY TO THE WEST OF THE AREA. THERE WILL NOT
LIKELY BE A SIGNIFICANT BOUNDARY IN THE AREA TO FOCUS CONVECTION
TODAY...SO WILL KEEP POPS IN THE CHANCE CATEGORY.
THE DEVELOPING SURFACE TROUGH TO THE WEST WILL LIKELY BE THE FOCUS
OF SIGNIFICANT SEVERE WEATHER EVENT TODAY...SEE THE SWODY1 FOR
DETAILS. A FEW STORMS MAY MOVE OFF THIS BOUNDARY INTO WESTERN ZONES
THIS AFTERNOON...SO IT APPEARS THAT THE BEST CHANCE FOR CONVECTION
WILL BE IN SOUTHEAST MISSOURI...WHERE A MODERATE RISK OF SEVERE
WEATHER HAS BEEN POSTED. INSTABILITY WILL BE QUITE LARGE THROUGHOUT
THE AREA...SO ANY THUNDERSTORMS THAT DO DEVELOP IN THE HEAT OF THE
DAY WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.
LATER TONIGHT...SEVERE STORMS TO THE WEST ARE EXPECTED TO DEVELOP
INTO AN MCS OR TWO AND MOVE EASTWARD THROUGH THE MID MISSISSIPPI
VALLEY. BOTH THE GFS AND ETA KEEP THE MAIN SYSTEM TO THE NORTH OF
THE AREA...PREFER THE FURTHER NORTH ETA WITH THIS SYSTEM.
HOWEVER...WILL KEEP THE LIKELIES GOING JUST TO BE SAFE. REGARDLESS
THERE WILL BE THE POTENTIAL FOR SOME SCATTERED CONVECTION ACROSS THE
AREA TONIGHT. WIND DAMAGE AND LARGE HAIL WILL BE POSSIBLE
TONIGHT...ESPECIALLY IF AN MCS DOES MOVE THROUGH THE AREA.
LOOKING FORWARD THROUGH THE REMAINDER OF THE WEEK...WILL KEEP THE
BROKEN RECORD FORECAST GOING. LOCATION OF BOUNDARIES AND TIMING OF
IMPULSES IN THE PERSISTENT SOUTHWEST FLOW ALOFT WILL DETERMINE WHEN
AND WHERE CONVECTION WILL BE THE BEST ACROSS THE AREA THROUGH THE
WEEK. FOR NOW WILL KEEP ALL POPS IN THE CHANCE CATEGORY. THE GFS
AND ECMWF BOTH INDICATE SOME POTENTIAL RELIEF BY THE LATTER HALF OF
NEXT WEEKEND. WE WILL SEE.
AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.
.PAH...NONE.
DRS
Hazardous weather outlook, May 4, 7:57 PM CST, 7 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 4 2003
...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT
WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI
TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND
WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE
POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE
REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE
ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE.
ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD
STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT
SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE
TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING
HOURS.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN
THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL
ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE
AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY
AFTERNOON.
PS
In the hours before
Local storm report, May 4, 10:17 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1049 PM MARION KY WIND DAMAGE
05/04/03 CRITTENDEN TREES DOWN BLOCKING HWY
723 IN MARION REPORTED BY
CRITTENDEN COUNTY DESLocal storm report, May 4, 10:29 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1123 PM KY WIND DAMAGE
05/04/03 WEBSTER LIGHT DAMAGE TO
STRUCTURES IN WHEATCROFT
REPORTED BY TRAINED
SPOTTERS
1128 PM MURRAY KY WIND DAMAGE
05/04/03 CALLOWAY NUMEROUS TREES AND
POWERLINES DOWN REPORTED
BY CALLOWAY COUNTY DES
TRAINED SPOTTERS MEASURED
80 MPH GUST 8 MILES SW OF
MURRAYLocal storm report, May 4, 10:48 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1148 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1146 PM OAK GROVE KY 1.00 INCH HAIL
05/04/03 CHRISTIAN REPORTED BY TRAINED
SPOTTERS
1132 PM BELL CITY KY WIND DAMAGE
05/04/03 GRAVES NUMEROUS TREES AND
POWERLINES DOWN SEVERAL
GREENHOUSES HEAVILY
DAMAGED REPORTED BY
COUNTY DES DIRECTOR
1145 PM LIVERMORE KY WIND DAMAGE
05/04/03 MCLEAN NUMEROUS TREES DOWN POWER
OUTAGES REPORTED BY FIRE
DEPTLocal storm report, May 4, 11:05 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM 5NE MURRAY KY WIND DAMAGE
05/04/03 CALLOWAY SIGNIFICANT DAMAGE PATH
SUSPECTED TORNADO DAMAGE
ALONG HWY 94 AT NEWBURG
NUMEROUS TREES AND
POWERLINES DOWN REPORTED
BY CALLOWAY COUNTY DES
DIRECTORLocal storm report, May 4, 11:21 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1221 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM 2S ST. JOSEPH KY WIND DAMAGE
05/05/03 DAVIESS MOBILE HOME DESTROYED
REPORTED BY DAVIESS
COUNTY DES DIRECTOR
1157 PM FT. CAMPBELL KY FUNNEL CLOUD
05/04/03 CHRISTIAN REPORTED BY MILITARY
WEATHER FORECASTERS AT
CAMPBELL ARMY AIRFIELDLocal storm report, May 4, 11:25 PM CST, 4 hours 5 minutes before
LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1225 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM MARION KY WIND DAMAGE
05/04/03 CRITTENDEN A FEW TREES DOWN.
REPORTED BY POLICE.
0245 PM SHADY GROVE KY 1.75 INCH HAIL
05/04/03 CRITTENDEN REPORTED BY FIRE
DEPARTMENT
0753 PM GATEWOOD MO 0.88 INCH HAIL
05/04/03 RIPLEY REPORTED BY RIPLEY COUNTY
DES
0758 PM 15W DONIPHAN MO 1.00 INCH HAIL
05/04/03 RIPLEY REPORTED BY RIPLEY COUNTY
DES
0802 PM 9W DONIPHAN MO 1.00 INCH HAIL
05/04/03 RIPLEY REPORTED BY RIPLEY COUNTY
DES
0802 PM 9W DONIPHAN MO 1.00 INCH HAIL
05/04/03 RIPLEY REPORTED BY RIPLEY COUNTY
DES
0810 PM MT. VERNON IL 1.75 INCH HAIL
05/04/03 JEFFERSON REPORTED BY TRAINED
SPOTTERS
0814 PM 2W POPLAR BLUFF MO 0.75 INCH HAIL
05/04/03 BUTLER REPORTED BY BUTLER COUNTY
DES
0818 PM 9N POPLAR BLUFF MO 0.75 INCH HAIL
05/04/03 BUTLER REPORTED BY BUTLER COUNTY
EM
0820 PM WAPPAPELLO MO 60 MPH WIND GUST
05/04/03 WAYNE TREES DOWN REPORTED BY
THE PUBLIC
0822 PM WAPPAPELLO MO 60 MPH WIND GUST
05/04/03 WAYNE REPORTED BY THE PUBLIC
0837 PM 2W ADVANCE MO 80 MPH WIND GUST
05/04/03 STODDARD REPORTED BY STODDARD
COUNTY DES
0856 PM MORLEY MO 80 MPH WIND GUST
05/04/03 SCOTT REPORTED BY SCOTT COUNTY
EM
0859 PM BETWEEN SIKESTON AND HAYWOOD CITYMO FUNNEL CLOUD
05/04/03 SCOTT REPORTED BY SCOTT COUNTY
EM
0913 PM COWLING IL 0.75 INCH HAIL
05/04/03 WABASH REPORTED BY WABASH COUNTY
DES
0914 PM OLIVE BRANCH IL 1.75 INCH HAIL
05/04/03 ALEXANDER REPORTED BY EOC ALSO 60
MPH WIND WITH SOME TREES
DOWN
0918 PM BELMONT IL 0.75 INCH HAIL
05/04/03 WABASH REPORTED BY WABASH COUNTY
EMA
0920 PM DELTA MO FLOODING
05/04/03 CAPE GIRARDEAU STREET FLOODING 2 1/2
INCHES OF RAIN WITH 1
INCH IN 20 MINUTES
0924 PM OLMSTEAD IL 0.75 INCH HAIL
05/04/03 PULASKI REPORTED BY PULASKI
COUNTY DES
0945 PM KEVIL KY 60 MPH WIND GUST
05/04/03 BALLARD REPORTED BY TRAINED
SPOTTERS
0951 PM WEST PADUCAH KY 60 MPH WIND GUST
05/04/03 MCCRACKEN REPORTED BY WFO PADUCAH
PERSONNEL
0958 PM METROPOLIS IL FUNNEL CLOUD
05/04/03 MASSAC REPORTED BY MASSAC COUNTY
SHERIFFS OFFICE THAT THE
FUNNEL CLOUD WAS EAST OF
METROPOLIS NEAR 1-24
1010 PM JOY KY 1.00 INCH HAIL
05/04/03 LIVINGSTON REPORTED BY TRAINED
SPOTTER ALSO 60 MPH WIND
REPORTED AT THIS TIME
1026 PM ROPERS LANDING IL WIND DAMAGE
05/04/03 POPE REPORTED BY POPE COUNTY
DES TREES DOWN ALONG WITH
UNCONFIRMED ROOF DAMAGE
1028 PM 5SW MURRAY KY 60 MPH WIND GUST
05/04/03 CALLOWAY REPORTED BY TRAINED
SPOTTERS. ALSO 0.75 INCH
DIAMETER HAIL REPORTED AT
THIS TIME
1040 PM 5NE MURRAY KY WIND DAMAGE
05/04/03 CALLOWAY SIGNIFICANT DAMAGE PATH
SUSPECTED TORNADO DAMAGE
ALONG HWY 94 AT NEWBURG
NUMEROUS TREES AND
POWERLINES DOWN REPORTED
BY CALLOWAY COUNTY DES
DIRECTOR
1049 PM MARION KY WIND DAMAGE
05/04/03 CRITTENDEN TREES DOWN BLOCKING HWY
723 IN MARION REPORTED BY
CRITTENDEN COUNTY DES
1123 PM KY WIND DAMAGE
05/04/03 WEBSTER LIGHT DAMAGE TO
STRUCTURES IN WHEATCROFT
REPORTED BY TRAINED
SPOTTERS
1128 PM MURRAY KY WIND DAMAGE
05/04/03 CALLOWAY NUMEROUS TREES AND
POWERLINES DOWN REPORTED
BY CALLOWAY COUNTY DES
TRAINED SPOTTERS MEASURED
80 MPH GUST 8 MILES SW OF
MURRAY
1132 PM BELL CITY KY WIND DAMAGE
05/04/03 GRAVES NUMEROUS TREES AND
POWERLINES DOWN SEVERAL
GREENHOUSES HEAVILY
DAMAGED REPORTED BY
COUNTY DES DIRECTOR
1145 PM LIVERMORE KY WIND DAMAGE
05/04/03 MCLEAN NUMEROUS TREES DOWN POWER
OUTAGES REPORTED BY FIRE
DEPT
1146 PM OAK GROVE KY 1.00 INCH HAIL
05/04/03 CHRISTIAN REPORTED BY TRAINED
SPOTTERSThunderstorm Wind, Pike
- When
- May 5, 3:30 AM CST
- Where
- Pike County, 1 mi N of Otwell
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.450, -87.100
Thunderstorm winds from 75 to 80 MPH caused minor damage to two homes and destroyed a gazebo. Numerous trees were blown down and outbuildings sustained minor damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352650.